Taking contraceptives is a widely accepted rite of passage, with women across the world starting from early as 15. There are many benefits to taking them, and they provide women with autonomy over their bodies. Yet the side effects of contraceptives often fall to the wayside, despite the fact that they can permanently impact lives. After 12 years of use, here’s why I have made my mind up and stopped using hormonal contraceptives altogether.
The Options On The Table
From a young age, I was tempted to take contraceptives as a way of coping with my period. As I grew older it made sense, like many of my peers, to use a regular contraceptive that I was in control of. And so for the past 12 years, I have tried various different hormonal options. Here’s my experience of how each one has impacted my life.
The Contraceptive Pill
When I was 15, I asked to go on the contraceptive pill to stop my period. I was going on holiday and I didn’t want to ruin the experience. After a simple appointment, I was prescribed the pill, with instructions to take them a few days before the holiday. They did stop my period, but what I wasn’t expecting was that the pills impacted me in another way. The slightest thing would upset me, and I kept crying throughout the trip.
This was my first experience with contraceptives, and despite the emotional turmoil, I was amazed at the ability to stop my period in its tracks. Knowing that I could prevent something that caused me pain each month was a comfort, and it wasn’t long before I started taking contraceptives regularly.
The Ortho Evra Patches
For many years I chose to use the Ortho Evra Contraceptive Patch. It attracted me as it was non-invasive and easily removable, and my friend had recommended it. As I didn’t have a history of blood clots in my family, and my blood pressure was steady, I was allowed to use them. For many years I wore the patches, and despite the rashes they gave me, they worked pretty well. Every week for three weeks I would wear the patch, followed by a scheduled week of bleeding.
Despite the relative success, after seven or so years, I started to wonder whether I should stop using the patches. The plaster-like stickers left irritating rashes on my skin after use, and while I hadn’t suffered any serious side effects, I was worried about the ways that it could impact me in the future. I had read about the possible side effects, such as blood clots, lumps in the breast and rising blood pressure. I felt uneasy knowing this could happen to me and I wasn’t sure I wanted to take the risk anymore. I started researching other options.
The Contraceptive Implant & The Hormonal Coil
I had been put off the contraceptive implant and the hormonal coil from an early age. I knew of women who had had painful experiences with having them implanted and removed. While I knew of women who were enjoying a period-free life with no side effects, there were also those who had had extreme adverse reactions, such as non-stop painful periods and fainting spells. Other side effects could include the hormonal coil coming out unexpectedly, pelvic pain and unexpected bleeding. I wanted to be in control of my body and so this wasn’t a risk I wanted to take.
After careful consideration, I decided to try the Depo-Provera, a hormonal injection lasting three months. It was recommended by doctors on a short-term basis, as it can impact your bones and your fertility. Just one dose can impact your ability to conceive for up to a year. There were no glaring red flags in the side effects pamphlet, and it was a simple procedure. I was warned that it was unknown how my body could react until after the injection, and by then there would be no going back.
Two weeks later I started to suffer from strange side effects. I had spider-like marks that appeared on my legs and thighs, acne on the back of my neck and face, and stomach cramps. After months of these symptoms, I decided against having the injection again. Yet despite not having the second injection, further months passed with these continuing symptoms. It took up to a year for them to fully pass.
Why Should I Risk It?
It’s been a year and a half since I have been on any hormonal contraceptive, and this thought has stayed in my mind. Why should I risk my health when I don’t have to? If my experience with side effects had made me question hormonal birth control, coming off it completely had solidified that feeling. It took up to a year for my side effects to subside, and my body felt very different after that happened.
The change that occurred in my regular period made me realize how much hormonal birth control was impacting my body, sometimes for the better, and sometimes for the worse. Most of all, I realized I had been taking birth control from a young age, without questioning it at all. Over the years side effects were mentioned to me but they were easily forgotten. Pamphlets detailing the risks are easily discarded and it’s not until you feel an adverse effect do you realize that the risk hasn’t completely paid off.
I now use non-hormonal birth control and feel much better about it—because I know that I’m not risking my health. Whilst I’m sure there are thousands of women who use hormonal options without issue, I wish more women knew to be cautious of the risks, rather than it being treated as something to dismiss. Side effects of hormonal birth control are often temporary, but not always. If you’re planning to switch your contraceptive soon, I urge you to look into your options and see it as an important decision, because it’s one that could impact you for years to come.
Get more like this—Sign up for our daily inspirational newsletter for exclusive content!
Photo: Danilo Alvesd Via UnSplash; reproductive health supplies via Unsplash